Kansas, 2009

Flash Flooding in Kansas, September 9, 2009

September 9, 2009 · NWS ICT · 7 events in 7 counties and zones

A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 9th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 6 to 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
$51,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 9th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 6 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 9, 6:03 AM CST, 12 minutes earlier.

Area forecast discussion, Sep 9, 6:03 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT WED SEP 9 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENT COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUES NEAR
THE KCNU TAF SITE...WITH MORE SCATTERED SHOWERS LOCATED NEAR
THE KICT/KHUT TAF SITES.  THIS CONVECTION HAS LEAD TO IFR AND LIFR
CEILINGS ACROSS THE REGION WITH SOME MVFR VISIBILITIES. WILL SEE THE
IFR CEILINGS CONTINUE NEAR THE TSRA...AND COULD STILL SEE SOME IFR
VISIBILITIES THIS MORNING NEAR THE KCNU AND KICT TAF SITES UNTIL
SHOWERS AND TSRA WINDS DOWN BY AROUND 18Z.  AFTER THE SHOWERS END
EXPECT CEILINGS TO IMPROVE TO MVFR FOR THE REST OF THE DAYLIGHT
HOURS.

NOT ALOT OF CONFIDENCE IN HOW TONIGHT WILL PLAY OUT...WITH CURRENT
THOUGHTS OF KEEPING MOST OF THE TONIGHTS SHOWER CHANCES FURTHER TO
THE SOUTH OF THE AREA. COULD SEE SOME SHRA/TSRA REDEVELOP NEAR
KCNU...BUT WILL NOT INSERT THIS JUST YET.  THE REST OF THE TAF SITES
WILL SEE CEILINGS DETERIORATE AFTER 06Z/THU WITH CEILINGS AGAIN
GOING IFR POSSIBLY LIFR.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT WED SEP 9 2009/

DISCUSSION...
FORECAST HIGHLIGHT:
FLASH FLOOD WATCH BEING EXTENDED TIL 7 PM THIS EVENING FOR ALL OF SE KS
& MOST OF SC KS.

TODAY:
NUMEROUS SHRA/(+)TSRA CONTINUE TO MOVE SLOWLY E OVER CNTRL & ERN KS THIS
MORNING IN REGION OF STRONG/DEEP ISENTROPIC ASCENT ENHANCED BY PRESENCE
OF MCV VENTURING E/SE OVER ERN KS. DOPPLER 1-HR ESTIMATES ARE THAT PARTS
OF ELK & CHAUTAUQUA COUNTIES ARE RECEIVING 1.75 TO 2 INCHES AS RECENTLY
AS 3 AM CDT. WITH NEARLY STATIONARY W-E ORIENTED SFC-925MB FRONT DRAPED
ALONG KS/OK BORDER THRU THIS AFTERNOON INTERACTING WITH ULTRA-HIGH
OCTANE FUEL AS EVIDENCED BY PWS OF 150-200% HAVE EXTENDED FLASH FLOOD
WATCH TIL 7 PM CDT...BY WHICH TIME MID-LVL VORT LOBE WILL HAVE VACATED
THE SE KS PREMISES. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED.

REST OF THE WEEK:
SCENARIO PICTURED OVER PAST 2 NIGHTS REMAINS ESSENTIALLY UNCHANGED AS
WELL. VIGOROUS 500-MB WAVE STILL SCHEDULED TO MOVE E OVER NRN ROCKIES
THU NIGHT AROUND WHICH TIME IT SHOULD DROP ALMOST DUE S AS IT ENCOUNTERS
500-MB OMEGA BLOCK FORMING OVER GREAT LAKES. THIS FEATURE IS STILL
EXPECTED TO EVOLVE INTO A CUT-OFF MID-UPR LOW FRI THAT MAY SETTLE AS FAR
S AS NEBRASKA. THIS FEATURE WILL INDUCE A COLD FRONT TO PUSH SE TOWARD
CNTRL KS LATE FRI AFTERNOON WITH THE BOUNDARY STILL SCHEDULED TO ARRIVE
SE KS LATE FRI NIGHT/EARLY SAT MORNING. THE BEHAVIOR OF THE CUT-OFF UPR
LOW WILL REQUIRE CLOSE MONITORING. THE ECMWF (& TO LESSER EXTENT THE
GFS) DEPICT THE CUT-OFF UPR LOW RETROGRADING TOWARD MT & WY LATE SAT NGT
& EARLY SUN. SUCH BEHAVIOR WOULD INDUCE THE AFORE-MENTIONED FRONT TO
STALL IT VENTURES ACROSS SE KS. SUCH A TRANSITION WOULD TRANSLATE INTO A
PROLONGED PERIOD OF RA/TSRA FOR PRIMARILY THE SE HALF OF KICT COUNTRY
FOR MUCH OF THE WEEKEND. WITH THE GFS & ECMWF DISPLAYING GOOD RUN-TO-RUN
CONSISTENCY POSSESS SUFFICIENT CONFIDENCE TO INCREASE POPS OVER SE KS TO
50-60% FROM FRI NIGHT THRU SAT NIGHT. SE-NEIGHBORING WFOS ARE PICTURING
AN ALMOST IDENTICAL SCENARIO. THEREFORE WILL NEED TO KEEP FURTHER FLASH
FLOOD WATCHES IN MIND FOR SE KS AS THE WEEKEND APPROACHES.

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH FAIRLY STAGNANT AIRMASS ENTRENCHED ACROSS KS ALL 5 TERMINALS
LIKELY TO EXPERIENCE IFR CIGS & VSBYS AS NUMEROUS SLOW-MOVING
+TSRA LOCALLY REDUCE VSBYS TO 2SM. (ESPECIALLY ACROSS SC & SE KS)
WITH MOISTURE-LADEN LWR-DECK FLOW SLOWLY BACKING TO NELY COMPONENT
AM INCREASINGLY PESSIMISTIC THAT ALL 5 TERMINALS WILL EXPERIENCE
LOW-END MVFR CIGS (1,500FT) THRU LATE WED AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  66  79  64 /  60  40  30  20
HUTCHINSON      76  66  79  63 /  50  30  30  10
NEWTON          76  65  79  63 /  60  40  30  10
ELDORADO        75  66  79  64 /  70  40  40  20
WINFIELD-KWLD   77  67  79  65 /  70  40  40  20
RUSSELL         77  64  79  60 /  40  20  10  10
GREAT BEND      77  64  79  61 /  50  30  20  10
SALINA          77  65  79  62 /  50  20  20  10
MCPHERSON       76  65  79  62 /  50  30  20  10
COFFEYVILLE     74  66  80  65 /  90  50  50  20
CHANUTE         73  66  79  64 /  90  50  40  20
IOLA            74  65  79  64 /  90  40  40  20
PARSONS-KPPF    74  66  79  65 /  90  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ069>072-082-
083-092>096-098>100.

&&
Hazardous weather outlook, Sep 9, 4:20 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT WED SEP 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PRODUCE VERY HEAVY RAINS OVER PRIMARILY SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGHOUT THE DAY...WHERE A FLASH FLOOD WATCH HAS BEEN
EXTENDED FOR MOST OF THESE AREAS UNTIL EARLY THIS EVENING. PLEASE
REFER TO THE LATEST FLASH FLOOD WATCH...RIVER FLOOD WARNINGS AND
COUNTY FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN...ESPECIALLY FROM
FRIDAY NIGHT THROUGH SATURDAY NIGHT. WHILE THESE THUNDERSTORMS MAY
PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE PRIMARY THREAT
WILL BE HEAVY RAINS THAT MAY CAUSE FURTHER FLOODING...ESPECIALLY IN
SOUTHEAST KANSAS WHERE A COLD FRONT MAY STALL ON SATURDAY.

ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Sep 9, 12:42 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
142 AM CDT WED SEP 9 2009

KSZ069-090715-
BUTLER-
142 AM CDT WED SEP 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR DOUGLASS...OR 19 MILES
SOUTHWEST OF EL DORADO...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

KETCHAM
Local storm report, Sep 9, 4:19 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FLOOD            1 SW INDEPENDENCE       37.22N 95.73W
09/09/2009                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 75 JUST WEST OF TOWN.

&&

BDK
Local storm report, Sep 9, 4:43 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            IOLA                    37.93N 95.40W
09/09/2009                   ALLEN              KS   LAW ENFORCEMENT

            SOME COUNTY ROADS STILL IMPASSIBLE DUE TO HIGH WATER.

&&

BDK

The radar

The Wichita radar (KICT), 141 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Wilson

When
September 9, 6:15 AM CST to 11:15 AM CST
Where
Wilson County, 2.14 mi NW of Fredonia to 2.53 mi W of Fredonia
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.555, -95.843

Nearly eight inches of rainfall caused creeks to overflow their banks in both Fredonia and Neodesha. The Salt creek on the west side of Fredonia left its banks for a period of time. The flooding caused numerous street closings in and around the towns. The severity of the flooding washed out the SKO railroad tracks in Neodesha, this stopped train traffic through town until repairs could be made. Three water rescues also occurred from people driving into flooded roadways, but no injuries were reported.

Flash Flood, Montgomery

When
September 9, 6:53 AM CST to 11:53 AM CST
Where
Montgomery County, 2.45 mi SSW of Independence to 3.09 mi N of Independence
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.197, -95.736

Heavy rainfall of 4 to 6 inches in a 24 hour period caused flooding of numerous streets and county roads in and around Indepedence. The flooding caused portions of Highway 160 and 75 to be closed going through town. One water rescue was reported from a stalled vehicle.

Flash Flood, Labette

When
September 9, 7:15 AM CST to 9:25 AM CST
Where
Labette County, 1.12 mi WNW of Parsons to 1.26 mi SW of Parsons
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.357, -95.288

Over four inches of rainfall caused several roads to be flooded or barricaded across the city including 12th Street, 13th Street, Crawford and North Lincoln Street.

Flash Flood, Greenwood

When
September 9, 8:44 AM CST to 11:44 AM CST
Where
Greenwood County, 1.49 mi NNE of Hamilton to 3.59 mi NE of Neal
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.000, -96.160

Heavy rainfall caused widespread flooding to the north of Eureka along Highway 99.

Flash Flood, Woodson

When
September 9, 9:05 AM CST to 11:05 AM CST
Where
Woodson County, Toronto to 1.54 mi N of Toronto
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.800, -95.950

Highway 105 was closed in and around Toronto due to water over the road.

Flash Flood, Neosho

When
September 9, 10:27 AM CST to 1:27 PM CST
Where
Neosho County, 0.55 mi E of Erie to 3.95 mi WSW of (Cnu)johnson Arpt Ch
Cause
Heavy Rain
Property damage
$12,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.570, -95.240

Widespread flooding was occurring across the county with numerous secondary roads closed. One vehicle was flooded out and another was in a ditch. Flooded streets were also noted in Chanute.

Flash Flood, Allen

When
September 9, 10:27 AM CST to 2:27 PM CST
Where
Allen County, 3.16 mi NW of Iola to 1.45 mi WSW of Iola
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
37.956, -95.436

Numerous roads were closed across the county due to the heavy rains. Some damage occurred where streams intersected roadways and washed out culverts. Several streets on the south side of Iola were closed by the high water. Rainfall amounts measured 3.95 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198141, 198144, 198146, 198145, 198148, 198185, 198186.